A puzzling occurrence that was treatable.
Reprinted from Eating Disorders Review
January/February 2012 Volume 23, Number 1
©2012 Gürze Books
When a 14-year-old girl got home from summer camp, she steadily reduced her intake, avoiding lunch and snacks; her weight fell until she reached a body mass index of 14 kg/m2, and was hospitalized. She told her clinicians that the reason she had stopped eating was because she felt she had a ‘fat belly.’ As reported by Dr. Luis Rojo-Moreno and his colleagues at the University of Valencia, Spain, approximately 1 week after admission the patient reported hearing male voices ordering her to ‘stop eating or you will develop a belly.’ The voices were heard before meals and before she went to sleep. The voices caused her great anguish, and she could not determine where they originated. All blood tests, including enzymes, vitamins and heavy metals, were normal
The patient was treated with risperidone (Risperdal), a drug commonly used to treat schizophrenia, at a progressing dosage of up to 4.5 mg/day. The voices gradually disappeared and the patient was symptom-free when she was discharged from the hospital. She was diagnosed with anorexia nervosa, restrictive subtype.
A second, older patient
The authors also described a second patient with AN who had auditory hallucinations. In this case, the patient was an 18-year-old female hospitalized with a diagnosis of restrictive type AN. When she was admitted, her BMI was 16.4 kg/m2. The patient had an eating disorder for one year that had been triggered by friends’ comments about her body. She developed a phobia about weight grain, had a distorted body image, restricted her food intake, and developed amenorrhea. She became aggressive toward her family members, using threats, aggressive gestures, and manipulative behavior.
During the second week after being admitted to the inpatient unit, the patient began complaining about hearing voices originating outside of her head. She thought the voices said, ‘Don’t eatthey are trying to trick you’ (referring to the hospital personnel).
As in the case of the first patient, this patient was also treated with 4.5 mg/day of risperidone. Her symptoms lessened, but then tended to reappear during stressful situations. The voices caused great anxiety and at one point the patient had to be restrained. A month and a half after admission and after undergoing psychological as well as pharmacological treatment with selective serotonin reuptake inhibitors (SSRIs) and an antipsychotic agent, the patient was asymptomatic and was released with a diagnosis of restrictive type AN.
In both cases, the auditory hallucinations were recognized casually when clinicians asked the patient if she heard voices. The onset of hallucinations occurred after the onset of the eating disorder, and the appearance of symptoms coincided with the first few weeks of admission to a unit specifically designed for treating eating disorders. The hallucinations responded quickly to doses of risperidone given at the same time that the symptoms of the eating disorder subsided..
A warning voice
Hallucinations are rather common among eating disorder patients. When patients are asked about their thoughts, they often report that they hear a voice telling them not to eat or that if they eat they will be fat. Isolated cases have been reported of co-morbidity between AN and psychosis. In one of the few psychopathological studies about psychotic symptoms in patients with eating disorders, the authors believed that the most common symptoms were delusions (mostly paranoid delusions) and auditory hallucinations and generally appeared within the context of a major affective or schizoaffective disorder (Int J Eat Disord 1984; 145:420).
The authors also point out that eating disorders frequently have a high psychiatric comorbidity; for example, in one study, 97% of anorexic patients had a diagnosis of axis I comorbidity (Psychosomatic Med 2006; 68:454) They also note that the good symptomatic response to antipsychotic medication shown by both of their patients supports the possibility that this could be a defining symptom in a subgroup of AN patients who require distinct pharmacological and perhaps psychotherapeutic treatment. However, the therapeutic improvement might also be a nonspecific effect of these drugs linked to reduction of stress.